Vol. 37, No. 2, 1971

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
Maximal subgroups and chief factors of certain generalized soluble groups

Richard E. Phillips, Derek J. S. Robinson and James Edward Roseblade

Vol. 37 (1971), No. 2, 475–480

It is shown by means of a generalization of a result of R. Baer and D. H. McLain that if G is a locally polycyclic group and if the chief factors of every finitely generated subgroup of G have finite rank at most equal to r, then every maximal subgroup of G has index dividing the r th power of some prime. This answers a question about locally supersoluble groups raised by the first author. In addition, examples are furnished to show that neither of the properties “all chief factors are finite” and “all maximal subgroups have finite index” implies the other.

Mathematical Subject Classification 2000
Primary: 20E15
Received: 21 September 1970
Published: 1 May 1971
Richard E. Phillips
Derek J. S. Robinson
James Edward Roseblade